Nebraska, 2008

Flash Flood and Hail in Nebraska, June 3, 2008

June 3, 2008 · NWS OAX · 12 events in 7 counties and zones

Severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed north of a stalled frontal boundary and low pressure system that extended from north central Kansas into southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 2, 2:24 PM CST, 10 hours 12 minutes earlier.

Area forecast discussion, Jun 2, 2:24 PM CST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
324 PM CDT MON JUN 2 2008

.DISCUSSION...
CONVECTION IS CREATING A MURKY PICTURE ACROSS THE REGION TODAY.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER TROUGH DIGGING
INTO THE WRN US...WITH LOW CENTERED IN WA...AND BROAD UPPER RIDGE
ACROSS THE CENTRLA US.  SEVERAL WAVES WERE EVIDENT IN THE
FOW...INCLUDING ONE IN CTRL NEB/KS ASSOCIATED WITH MRNG CONVECTION
AS WELL AS WAVE IN WRN MN/ERN SD AND WEAK WAVE APPARENT IN NM.
UPPER-LEVEL JET STREAK WAS NOTEDIN ERN ID/NWRN WY...WITH STRONG JET
ALSO PUNCHING ASHORE IN PAC NW IN WAKE OF DIGGING UPPER LOW.  850MB
LOW WAS CENTERED IN CO...WITH WARM FRONT EXTENDING EWD THROUGH KS
INTO SRN MO.  16C DEWPOINTS HAD POOLED ALONG THE FRONT...BUT
MOISTURE TONGUE EXTENDED NWD INTO WRN NEB/ERN SD...WITH 50KT
LOW-LEVEL JET ON WARM SIDE OF FRONT.  SURFACE FEATURES AT 19Z WERE
MUDDLED DUE TO CONVECTIVE OUTFLOW.  SURFACE LOW WAS CENTERED IN SERN
CO/OK PANDHANDLE/SWRN KS...WITH WARM FRONT ACROSS SRN KS INTO SRN
MO.  A WEAK REMNANT BDRY COULD BE DRAWN IN ERN NEB FRM BETWEEN
KONL/KYKN TO NEAR KAFK. VIS SATELLITE IMAGERY INDICATED CU FIELD
ALONG THE REMNANT BDRY IN SERN NEB AS WELL AS IN NRN NEB...WITH
CLOUD COVER IN CTRL NEB/NERN KS BEHIND MORNING MCS.

FORECAST FOCUS IS ON PRECIP/CONVECTIVE CHANCES TNGT AND
TOMORROW...THEN WED THROUGH THURS NT.  NEAR-TERM FORECAST IS LOWER
CONFIDENCE THAN USUAL AS MODELS ARE HAVING A TOUGH TIME REPRESENTING
CURRENT CONDITIONS AND HAVE CONVECTIVE FEEDBACK ISSUES...AND SFC
FEATURES HAVE BEEN CONTAMINATED BY CONVECTIVE OUTFLOW AND LINGERING
CLOUDS.  THINK CONVECTION WILL BE ABLE TO INITIATE NEAR WRN KS/NERN
CO CLOSER TO THE SFC LOW WITH SHORTWAVE EJECTING OUT AHEAD OF SWRN
LOW...THEN DEVELOP INTO MCS AS LOW-LEVEL JET IMPINGES LATER TNGT.
BELIEVE MCS WOULD FOLLOW 850MB BDRY ACROSS KS INTO SERN NEB/SRN IA.
IN ADDITION...TSRA CURRENTLY DEVELOPING IN WRN SD MAY ALSO BRUSH CWA
TNGT.  LACK OF CONFIDENCE IN TRACK OF MCS HAS HELD BACK POPS.  WITH
MOISTURE-RICK ENVIRONMENT...WILL NEED TO KEEP A CLOSE EYE ON THE
TRACK OF HEAVIEST PRECIP...BUT WILL HOLD OFF ON ANY FLOOD/FLASH
FLOOD HEADLINES UNTIL CONFIDENCE IMPROVES.  WILL BE ENOUGH SHEAR AND
MUCAPE FOR SEVERE THREAT WITH MCS TONIGHT AS WELL...BUT AGAIN...LACK
OF CONFIDENCE IN TRACK WILL PRECLUDE NARROWING DOWN LOCATIONS MOST
AT RISK.

AFTER MCS EXITS THE AREA TMRW MRNG...EXPECT TO SEE AT LEAST A SHORT
PERIOD OF PRECIP-FREE CONDITIONS AGAIN.  HAVE HELD ONTO SCHC POPS
FOR MUCH OF TUES/EARLY WED AS LITTLE TRIGGER WILL BE NEEDED TO
PRODUCE AT LEAST ISOLATED TSRA GIVEN SFC LOW JUST TO THE SW AND
850MB FRONT IN THE VICINITY /LIKELY ACROSS NRN KS/...AS WELL AS
POTENTIAL FOR WEAK SHORTWAVES TO MOVE THROUGH THE SWLY FLOW.  BETTER
CHANCE FOR PRECIP ARRIVES ON WED AFTN THOUGH...AS SFC WARM FRONT
LIFTS INTO NEB/IA WITH STRONGER SHORTWAVE PUSHING NEWD OUT OF WRN
LOW.  STRONG LOW-LEVEL JET SHOULD BRING MOISTURE-RICH FLOW TO THE
REGION...AND EXPECT AMPLE DESTABILIZATION IN THE WARM SECTOR AS WELL
AS STRONG 0-6KM BULK SHEAR AND ENHANCED LOW-LEVEL SHEAR
/PARTICULARLY NEAR THE BDRY/...WITH CONVECTION LINGERING INTO THE
OVERNIGHT HRS.  SHOULD SEE CONVECTIVE DEVELOPMENT AGAIN ON THURS AS
SFC COLD FRONT APPROACHES ERN NEB.  MODELS INDICATE SFC LOW
REDEVELOPING SWWD ON WED NT/THURS MRNG...WHICH WOULD STALL THE SFC
FRONT.  MAIN UPPER LOW THEN EJECTS OUT OF THE W ACROSS THE PLAINS ON
LATE THURS/FRI...DRAGGING THE COLD FRONT TOWARD THE MS VALLEY WITH
IT.  EXPECT TSRA ALONG THE FRONT ON THURS AS WELL...WITH POTENTIAL
FOR SEVERE TSRA AGAIN ON THURS/THURS NT.

IN WAKE OF EJECTING UPPER LOW...SWLY UPPER LEVEL FLOW BECOMES
REESTABLISHED AS TROUGH AGAIN DIGS TO THE W.  EXPECT A DAY OR TWO
PERIOD WITH LITTLE PRECIP AS SFC RIDGE PASSES ACROSS THE AREA...BUT
ONLY A BRIEF BREAK BEFORE ACTIVE PATTERN AGAIN ENSUES BY THE END OF
THE WEEKEND INTO EARLY NEXT WEEK.  HAVE KEPT TEMPS WELL ABOVE CLIMO
FOR NEXT WKND WITH STRONG SWLY FLOW ALOFT AND STRONG WARM/MOIST AIR
ADVECTION AT LOW/MID LEVELS.  CONSIDERABLE MODEL DISCREPANCY EXISTS
IN THE LONG TERM PERIODS...THUS HAVE JUST SCHC POPS SUN/MON WITH
INDICATIONS OF A FRONTAL PASSAGE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 03/18Z.

ALTHOUGH THUNDERSTORMS MAY DEVELOP IN THE PLAINS... ATTEMPTING TO
SPECIFY THE TIMING OF ANY THUNDERSTORM ACTIVITY AT ANY TAF SITE IS
EXPECIALLY DIFFICULT WITH THIS FORECAST DUE TO A LACK OF CONFIDENCE
IN THE STORM INITIATION AND TRACKS. HOWEVER...THE MORE LIKELY
SCENARIO WOULD BE FOR CONVECTIVE DEVELOPMENT WELL TO THE WEST OF
THE TAF SITES THIS AFTERNOON AND EVENING...THEN EVOLVING INTO A
MCS WHICH WILL MOVE EAST LATE TONIGHT. THE AFFECTS OF THIS
POTENTIAL MCS WOULD BE THUNDERSTORM ACTIVITY AS WELL AS POST-MCS
IFR CONDITIONS WITH LOWER CIGS AND LOWER VSBYS IN STRATUS AND
POSSIBLY FOG. OTHERWISE VFR CONDITIONS EXPECTED PRIOR TO ANY
CONVECTIVE ACTIVITY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/NIETFELD
Hazardous weather outlook, Jun 2, 4:10 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 2 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. AT
THIS POINT...IT APPEARS SEVERE THUNDERSTORMS WILL BE MORE FAVORABLE
TONIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 80...WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. OTHERWISE...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT...
WITH SEVERE STORMS POSSIBLE WEDNESDAY AFTERNOON AND EVENING...THEN
AGAIN THURSDAY AND THURSDAY NIGHT.

AS OF NOW...THURSDAY APPEARS TO HAVE THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER WHEN A COLD FRONT DROPS SOUTHWARD INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DEE

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Knox

When
June 3, 12:36 AM CST
Where
Knox County, 0.51 mi W of Wausa
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.500, -97.540

Hail, Cedar

When
June 3, 1:00 AM CST
Where
Cedar County, 0.69 mi N of Coleridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.510, -97.200

Thunderstorm Wind, Cedar

When
June 3, 1:00 AM CST
Where
Cedar County, 1 mi S of Coleridge
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.486, -97.200

Thunderstorm wind gusts estimated at close to 60 mph destroyed a metal farm outbuilding south of Coleridge.

Hail, Cedar

When
June 3, 1:30 AM CST
Where
Cedar County, 1.53 mi E of Laurel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -97.050

Hail, Cedar

When
June 3, 1:30 AM CST
Where
Cedar County, 0.51 mi W of Laurel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -97.090

Hail, Burt

When
June 3, 2:30 AM CST to 2:38 AM CST
Where
Burt County, 0.69 mi N of Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -96.250

Hail around 3/4 of an inch in diameter fell for a little under 10 minutes in Decatur.

Thunderstorm Wind, Thurston

When
June 3, 3:00 AM CST
Where
Thurston County, 0.86 mi NE of Rosalie
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.060, -96.510

Thunderstorm wind gusts estimated at over 60 mph downed a large tree which fell on 2 cars causing damage.

Hail, Seward

When
June 3, 4:00 AM CST
Where
Seward County, 1.05 mi W of Ruby
Measured
0.88 in hail
Reported by
Public
Coordinates
40.830, -97.100

Hail, Lancaster

When
June 3, 4:15 AM CST
Where
Lancaster County, 0.52 mi E of Panama
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.600, -96.510

Hail, Lancaster

When
June 3, 4:15 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.820, -96.690

Reported near Interstate 80 and Cornhusker.

Thunderstorm Wind, Otoe

When
June 3, 5:00 AM CST
Where
Otoe County, 3.39 mi NNE of Elberon to 1.37 mi NNE of Nebraska City Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.715, -95.926

Thunderstorm wind gusts estimated at 65 mph near the intersection of Highway 75 and Business Route 75 knocked down 5 power poles and 2 stop signs. This prompted the closure of Business 75 until the power poles were repaired. Trees were also toppled or damaged in the area as were farm outbuildings.

Flash Flood, Otoe

When
June 3, 5:45 AM CST to 7:45 AM CST
Where
Otoe County, 2.81 mi S of Palmyra to 1.73 mi S of Palmyra
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.660, -96.390

Heavy rain caused flash flooding across State Spur 66 north of Douglas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94179, 94180, 116960, 94181, 94182, 94184, 94191, 94186, 94188, 94189, 94192, 94177.